Alert archive / Colorado / Freeze Warnings in 2021

Freeze Warning 7, NWS Grand Junction, CO

September 19, 20216 counties in Colorado

NWS Grand Junction, CO issued this freeze warning at Sep 19, 2021, 2:14 PM MDT for 6 counties in Colorado. It took effect at Sep 20, 2021, 11:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2021, 2:14 PM MDT (20:14 UTC)
In effect from
Sep 20, 2021, 11:00 PM MDT
Expired
Sep 21, 2021, 9:00 AM MDT
In force
10 hr
Issued by
NWS Grand Junction, CO

Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WWUS75 KGJT 192014
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
214 PM MDT Sun Sep 19 2021

COZ005-200415-
/O.UPG.KGJT.FZ.A.0007.210921T0600Z-210921T1600Z/
/O.NEW.KGJT.FZ.W.0007.210921T0500Z-210921T1500Z/
Upper Yampa River Basin-
Including the city of Steamboat Springs
214 PM MDT Sun Sep 19 2021

...FREEZE WARNING IN EFFECT FROM 11 PM MONDAY TO 9 AM MDT
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 20 expected.

* WHERE...Upper Yampa River Basin.

* WHEN...From 11 PM Monday to 9 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation, and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ002-008-200415-
/O.UPG.KGJT.FZ.A.0007.210921T0600Z-210921T1600Z/
/O.NEW.KGJT.FZ.W.0007.210921T0900Z-210921T1500Z/
Central Yampa River Basin-Central Colorado River Basin-
Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, 
Glenwood Springs, and Carbondale
214 PM MDT Sun Sep 19 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT TUESDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Central Yampa River Basin and Central Colorado River 
  Basin.

* WHEN...From 3 AM to 9 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation, and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
5 follow-up statements
606 
WWUS75 KGJT 200350
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
950 PM MDT Sun Sep 19 2021

COZ005-201200-
/O.CON.KGJT.FZ.W.0007.210921T0500Z-210921T1500Z/
Upper Yampa River Basin-
Including the city of Steamboat Springs
950 PM MDT Sun Sep 19 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM MONDAY TO 9 AM MDT
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 20 expected.

* WHERE...Upper Yampa River Basin.

* WHEN...From 11 PM Monday to 9 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ002-008-201200-
/O.CON.KGJT.FZ.W.0007.210921T0900Z-210921T1500Z/
Central Yampa River Basin-Central Colorado River Basin-
Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, 
Glenwood Springs, and Carbondale
950 PM MDT Sun Sep 19 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Central Yampa River Basin and Central Colorado River 
  Basin.

* WHEN...From 3 AM to 9 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
617 
WWUS75 KGJT 200755
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
155 AM MDT Mon Sep 20 2021

COZ005-202100-
/O.CON.KGJT.FZ.W.0007.210921T0500Z-210921T1500Z/
Upper Yampa River Basin-
Including the city of Steamboat Springs
155 AM MDT Mon Sep 20 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
9 AM MDT TUESDAY...

* WHAT...Sub-freezing temperatures as low as 20 expected.

* WHERE...Upper Yampa River Basin.

* WHEN...From 11 PM this evening to 9 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ002-008-202100-
/O.CON.KGJT.FZ.W.0007.210921T0900Z-210921T1500Z/
Central Yampa River Basin-Central Colorado River Basin-
Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, 
Glenwood Springs, and Carbondale
155 AM MDT Mon Sep 20 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Central Yampa River Basin and Central Colorado River 
  Basin.

* WHEN...From 3 AM to 9 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
306 
WWUS75 KGJT 201918
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
118 PM MDT Mon Sep 20 2021

COZ005-211100-
/O.CON.KGJT.FZ.W.0007.210921T0500Z-210921T1500Z/
Upper Yampa River Basin-
Including the city of Steamboat Springs
118 PM MDT Mon Sep 20 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
9 AM MDT TUESDAY...

* WHAT...Sub-freezing temperatures as low as 20 expected.

* WHERE...Upper Yampa River Basin.

* WHEN...From 11 PM this evening to 9 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ002-008-211100-
/O.CON.KGJT.FZ.W.0007.210921T0900Z-210921T1500Z/
Central Yampa River Basin-Central Colorado River Basin-
Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, 
Glenwood Springs, and Carbondale
118 PM MDT Mon Sep 20 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Central Yampa River Basin and Central Colorado River 
  Basin.

* WHEN...From 3 AM to 9 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
832 
WWUS75 KGJT 210826
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
226 AM MDT Tue Sep 21 2021

COZ005-211500-
/O.CON.KGJT.FZ.W.0007.000000T0000Z-210921T1500Z/
Upper Yampa River Basin-
Including the city of Steamboat Springs
226 AM MDT Tue Sep 21 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 20.

* WHERE...Upper Yampa River Basin.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Freezing temperatures will kill crops and other
  sensitive vegetation. In addition, damage to unprotected 
  outdoor plumbing is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ002-008-211500-
/O.CON.KGJT.FZ.W.0007.210921T0900Z-210921T1500Z/
Central Yampa River Basin-Central Colorado River Basin-
Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, 
Glenwood Springs, and Carbondale
226 AM MDT Tue Sep 21 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Central Yampa River Basin and Central Colorado River 
  Basin.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Freezing temperatures will kill crops and other
  sensitive vegetation. In addition, damage to unprotected 
  outdoor plumbing is possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
512 
WWUS75 KGJT 211500
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
900 AM MDT Tue Sep 21 2021

COZ005-211600-
/O.EXP.KGJT.FZ.W.0007.000000T0000Z-210921T1500Z/
Upper Yampa River Basin-
Including the city of Steamboat Springs
900 AM MDT Tue Sep 21 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

Temperatures have rebounded above freezing after sunrise,
allowing the warning to expire.

$$

COZ002-008-211600-
/O.EXP.KGJT.FZ.W.0007.000000T0000Z-210921T1500Z/
Central Yampa River Basin-Central Colorado River Basin-
Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, 
Glenwood Springs, and Carbondale
900 AM MDT Tue Sep 21 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

Temperatures have rebounded above freezing after sunrise,
allowing the warning to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/gjt

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Sep 19, 11:38 AM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 19, 11:38 AM MDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1138 AM MDT Sun Sep 19 2021

.SHORT TERM...(Today through Monday)
Issued at 250 AM MDT Sun Sep 19 2021

There is a weak shortwave and plume of moisture moving through
the area this morning. This is supporting scattered rain showers in
the southeast half of the CWA. Most of this activity will exit by
sunrise. The next mid/upper level trough currently tracking over the
northern Great Basin and Pacific northwest will clip portions of the
area later today. Lingering moisture may result in terrain-driven
showers this afternoon. The main forcing and associated cold front
should reach the CO/WY state line late this afternoon. Ahead of the
front strong winds will mix to the surface across most of the area.
Gusts may be upwards of 45 mph in northwest Colorado right ahead of
the front. As the trough passes to our north forcing will move over
the northern half of the forecast area, which will push the front
east-southeastward through the evening. Instability appears to be
relatively low although a few thunderstorms may be possible. Showers
stay pretty much confined along the front and temperatures drop in
it's wake, with 700 mb temperatures in the 0C to -4C range. The
models do not show a lot of QPF behind the front so snow amounts are
generally low. The Park Range could see a few inches while the
central mountains may get around an inch in the highest peaks.

Clouds will be slow to move out late tonight so low temperatures
have trended higher in the upper Yampa River basin. Therefore the
Freeze Watch has been cancelled. The cooler air mass will spread
across the entire area so highs tomorrow will be 8-15 degrees
below normal. Dry air quickly moves in behind the departing
trough, which should support mostly sunny skies.

.LONG TERM...(Monday night through Saturday)
Issued at 250 AM MDT Sun Sep 19 2021

The models are now hinting at another wave digging on the
backside of the trough. Moisture will be non-existent, but it will
reinforce the cooler air mass. With clearing skies and cool temps
lows are looking more likely to be sub-freezing on Monday night in
the high mountain valleys and basins. In particular, the upper
Yampa and central Colorado River basins, so a Freeze Watch has
been issued for those locations where lows could reach the lower
20's. Lower valleys will be cooler than normal, but should remain
above freezing.

Drier northwesterly flow will remain in control Monday night and
into Tuesday as a ridge of high pressure amplifies over the
western CONUS. The post-frontal gradient will be quite tight as a
70 to 80 knot jetstreak aloft sits overhead. Winds will relax on
Tuesday as the high's center settles south of the Four Corners.
Mostly sunny skies will prevail with dry and unseasonably cool
weather persisting. Wednesday will see the ridge axis shift over
the forecast area resulting in a noticeable uptick in temperatures
with high's climbing back to 3 to 6 degrees above normal for much
of the region. High clouds will begin to stream overhead across
the north during the afternoon hours with coverage increasing on
Thursday as the ridge weakens and starts to slide east. This will
be in response to the arrival of the next Pacific system though,
unfortunately, models continue to disagree on its placement,
evolution and track. The main solutions of either a broad trough
focused over the Northern Rockies or a cutoff low emerging over
Southern California remain. As a result, confidence remains low in
the forecast during the latter half of the week and beyond. An
exception is in regards to temperatures with a continued warming
trend expected as values increase by a couple to several degrees
each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1134 AM MDT Sun Sep 19 2021

Isolated showers and thunderstorms can be expected through
tonight, with most of the activity confined to the higher terrain
and across northwest Colorado. Expect brief CIGS AOB ILS
breakpoints. Patchy fog overnight may impact high valley sites
with vsbys restricted to 5sm or less at times. Wind gusts up to
30kts will also be possible between 19Z and 03Z this evening with
LLWS becoming more of an issue into the overnight hours. VFR
conds are expected to return by midday Monday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Watch from late Monday night through Tuesday morning for
     COZ002-005-008.

UT...None.
&&

SHORT TERM...KJS
LONG TERM...MMS
AVIATION...JDC
Hazardous weather outlook, Sep 19, 3:01 AM MDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
301 AM MDT Sun Sep 19 2021

COZ001>014-017>023-UTZ022>025-027>029-200915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
301 AM MDT Sun Sep 19 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible this afternoon
especially along and north of interstate 70.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A significant cool down is expected Monday into Tuesday in the
wake of a cold front before temperatures rebound mid to late week
as high pressure builds overhead. A Freeze Watch is in effect for
portions of the upper Yampa and central Colorado river basins for
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 6:16 PM MDTSpecial Weather StatementGJTGarfield44 min
Sep 18, 6:21 PM MDTSpecial Weather StatementGJTMontrose39 min
Sep 18, 6:34 PM MDTSpecial Weather StatementGJTMesa26 min
Sep 19, 2:42 AM MDTFreeze WatchGJTEagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt12 hr

Nearby

Freeze Warnings in Colorado, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.